North Dakota, 2021Heavy Snow in North Dakota, December 17, 2021
December 17, 2021 · NWS BIS · 1 event in 1 county or zone
A persistent band of snow moved north from South Dakota into southeast and far south central North Dakota, with Dickey County on the western end of the heaviest snowfall. The band then stalled, and remained over Dickey County through the day before eventually departing to the east and dissipating.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent band of snow moved north from South Dakota into southeast and far south central North Dakota, with Dickey County on the western end of the heaviest snowfall. The band then stalled, and remained over Dickey County through the day before eventually departing to the east and dissipating. Around 13 inches of snow fell in the Ellendale area, with 11 inches in Oakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 17, 6:09 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 17, 6:09 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
609 AM CST Fri Dec 17 2021
.UPDATE...
Issued at 608 AM CST Fri Dec 17 2021
Light snow is expanding across northwest North Dakota early this
morning. So far, webcam images suggest minimal impacts to travel.
That could change later in the morning, but still not expecting
anything significant. Overall, no changes to forecast thinking
for today. Rapid-refresh guidance has been consistent, especially
with the higher snow amounts in the southern James River Valley.
The snow that will impact that area later today can now be seen
developing on radar south of Aberdeen.
&&
.SHORT TERM...(Today and tonight)
Issued at 407 AM CST Fri Dec 17 2021
Light snow is expected across much of western and central North
Dakota today. A Winter Weather Advisory has been issued for LaMoure
and Dickey Counties where 3 to 5 inches of accumulation are
possible. It will then become very cold later tonight, with wind
chill values approaching 35 below for some areas across northern
North Dakota.
Two separate disturbances are forecast to converge over and impact
the Northern Plains today. First, a mid level shortwave currently
crossing Montana will bring light snow into western North Dakota
through the morning. Snow is already falling along a mesoscale area
of enhanced isentropic ascent within a broader warm air advection
regime in the greater Williston area. Expect light snow to expand in
areal coverage across western North Dakota through the morning, and
eventually into central North Dakota during the afternoon. The
highest QPF from this disturbance is favored from northwest into
north central North Dakota, where forcing from warm air advection
and DCVA are forecast to be strongest. There is potential for snow
amounts to over-achieve. A deep DGZ layer from near the surface to
around 700 mb that contains at least moderate lift and light winds
could drive snow-to-liquid ratios above 20:1, and lapse rates above
the DGZ are in the 7 to 8 C/km range. However, consensus guidance of
both high-resolution and global model systems calls for maximum QPF
only around 0.10" to 0.15". While this would yield localized amounts
pushing 3 to 4 inches, lighter winds and the fluffy nature of the
snow should help to reduce overall impacts for northwest and north
central parts of the state.
The second disturbance is tied to an upper level jet ejecting off
the Rockies of Wyoming and Colorado early this morning. A more well-
defined wave is forecast to evolve over the eastern Dakotas by this
afternoon, with a potential closed circulation at 700 mb. The
attendant lifting mechanisms will likely result in snow increasing
from the James River Valley back into central North Dakota by the
early afternoon. There is very good agreement among models for the
development of this snow, with only minor latitudinal displacements.
While the DGZ is not forecast to be as deep over southeast North
Dakota, and may be bisected by a riming layer warmer than -10 C,
stronger Q-vector convergence accompanied by even steeper mid level
lapse rates (closer to 8 C/km) and slightly greater atmospheric
moisture could drive maximum QPF over 0.25", as is being simulated
by several CAMs. Ensembles indicate the most likely location for QPF
greater than a quarter of an inch resides over eastern Dickey
County, but could also end up as far north as eastern LaMoure
County. A Winter Weather Advisory has been issued for these two
counties from late this morning through the evening. Total snow
amounts around 3 to 5 inches can be expected along and east of
Highway 281. While there is potential for isolated higher amounts,
this does not appear to be a true mesoscale banding event due to the
lack of strong frontogenesis.
Aside from the snow, it will be very cold today with highs ranging
from the single digits above zero north to teens south. Surface high
pressure will begin to build into western North Dakota later
tonight. There are concerns about lingering cloud cover due to the
continued presence of cyclonic flow aloft. But if a cloud-free sky
emerges over western North Dakota, overnight temperatures will
likely plummet well into the teens, if not 20s below zero. At these
temperatures, it will only take a light breeze to result in
hazardous wind chills colder than 25 below zero, which are most
likely to occur across northwest and north central North Dakota.
.LONG TERM...(Saturday through Thursday)
Issued at 407 AM CST Fri Dec 17 2021
The threat for very cold wind chills will continue on Saturday
morning. The cold air mass will begin to erode in western North
Dakota Saturday afternoon as the surface high slides off to the
east. This could allow lower to mid 20s into southwest North Dakota,
but the eastern half of the state will struggle to make it out of
the single digits above zero for highs on Saturday.
A mid level warm front is forecast to quickly cross North Dakota
late Saturday night through Sunday morning. While most ensemble
systems are not generating any QPF along the warm front, a quick
examination of deterministic soundings does show steep lapse rates
within a deep layer of near-saturation with respect to ice. This is
moreso true farther north, which is in closer proximity to stronger
supplemental forcing. But there could also be a very dry layer of
low level air, particularly farther south, that inhibits
hydrometeors from reaching the ground. If precipitation does occur,
it would likely fall as snow to the north (maximum temperatures
aloft near freezing) and liquid to the south (maximum temperatures
aloft above freezing). However, the probability of measurable
precipitation from this warm front is not high enough to include in
the forecast at this time. Behind the warm front, a brief break from
Arctic air will allow temperatures to climb into the 30s and 40s for
most areas on Sunday, warmest in the southwest.
A cold front attendant to a quick moving surface low across southern
Canada is then set to push through the region by Sunday night. Some
flurries are possible with the cold frontal passage, but little to
no accumulation is expected at this time. Brisk northwest winds can
also be expected along and behind the front, but weak low level
lapse rates and only modest pressure rises should prevent stronger
winds from being mixed to the surface. Temperatures will likely fall
into the single digits above and below zero Sunday night, and may
not recover that much on Monday.
All global deterministic models show a progressive shortwave with
strong attendant upper level forcing crossing the region late Monday
into Tuesday, but ensemble systems are not that impressed. Ensembles
do show higher probabilities of measurable QPF, but probabilities
for greater than a tenth of an inch are very low, even when taking
into consideration location uncertainty. Ultimately, the speed of
this system could be the deciding factor for lower QPF, but the
forecast evolution for this potential system bears watching over the
next several days. Temperatures are favored to remain below normal
through the upcoming week, but will generally be warmer to the
southwest compared to northeast.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 608 AM CST Fri Dec 17 2021
Light snow with MVFR ceilings and MVFR to IFR visibility
reductions will develop across western and central North Dakota
this morning and afternoon. The most persistent snowfall and
greatest amounts are expected at KXWA, KMOT, and KJMS. Conditions
are expected to improve from west to east this evening through
tonight. Easterly winds this morning will gradually turn to the
northwest by tonight, sustaining around 10 kts.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for NDZ048-051.
&&
UPDATE...Hollan
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Dec 17, 6:10 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
610 AM CST Fri Dec 17 2021
NDZ048-051-181215-
La Moure-Dickey-
610 AM CST Fri Dec 17 2021
This Hazardous Weather Outlook is for portions of southeast North
Dakota.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect late this morning through
this evening. See www.weather.gov/bis for additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ001>005-009>013-017>023-025-031-032-035>037-181215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Burleigh-Kidder-Stutsman-
610 AM CST Fri Dec 17 2021 /510 AM MST Fri Dec 17 2021/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
Light snow is expected today. Parts of northwest and north
central North Dakota could see around 2 to 3 inches of
accumulation.
Very cold wind chills from 25 to 35 below zero are possible
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Very cold wind chills from 25 to 35 below zero are possible
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ033-034-040>047-050-181215-
Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-
610 AM CST Fri Dec 17 2021 /510 AM MST Fri Dec 17 2021/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hollan
Heavy Snow, Dickey
- When
- December 17, 8:00 AM CST to 8:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Around 13 inches of snow fell in the Ellendale area, with 11 inches reported at Oakes.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, December 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Missouri, December 17 to 18, 20211 death · 1 injured · $10,000 · 31 events
- Hail and Damaging Winds in Oklahoma, December 17, 2021$10,000 · 1 in hail · 7 events
- Heavy Snow in South Dakota, December 17, 20214 events
- Flash Flooding in Arkansas, December 17, 20214 events
- High Wind and Frost and Freeze in California, December 17 to 20, 202153 kt wind · 3 events
- Drought in Kansas, December 17 to 31, 20212 events
- Heavy Snow in Alaska, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17 to 18, 20212 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20212 events
- Heavy Snow in Minnesota, December 17 to 18, 20211 event
- High Wind in Wyoming, December 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998236.